Topic: Help. Lots of pain- beginning of end?
Hi. My mother is in extreme pain for the last week, and it is hard to tell what is caused by the cancer and what is associated with all the meds she's on.
A brief history: my mom was diagnosed as CC (specifically gallbladder cancer, but it is apparently very similar to bileduct, and that is where her initial large tumour was) stage IV in april 2012, went through 4 months of chemo, then abandoned it as it stopped being effective. In November she was told she probably had 4-7 months, but that she could travel if she felt up to it. As I'm in the uk and she was in Israel, we planned for her to come for the holiday season. She travelled a week ago, but hasn't left her bed since she arrived. Her pain levels were increasing a bit back home, and she has lots of meds (mostly codeine based) to control it; but since arriving here she has had to double or triple some doses, and even then it doesnt seem to make much of an impact.
I have seen some discussions here about constipation, and I do think this is playing a role. Her tummy is distended. She is on laxatives although they are not helping much, and I think she can probably shift to taking them more often. She is barely eating and we are struggling to get much fluid in her, so it is hard to know how much we should expect her to 'go'. Similarly she has lots of gas, and she is also taking something for that (simeticone).
What I wish I knew is how much of her current (constant as well as intermittent sharp) pains are to do with cancer and how much are result of constipation? And if she is in as much pain as this, does it signal the beginning of an end? Is this one of the signs?
I have already been in touch with her GP (=family doctor) back home who is monitoring her day to day, and he recommended tweaking some of her meds. That helped a little although now it seems not to be working. If she has a severe obstruction issue, is this something that requires hospitalisation to sort out? Shall I try bombarding her with laxatives first?
Any advice would be much appreciated.